Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 236, NWS Morristown, TN

July 19, 2012Campbell County, Claiborne County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 19, 2012, 10:57 PM EDT for Campbell County, Claiborne County, Scott County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2012, 10:57 PM EDT (02:57 UTC)
Expired
Jul 19, 2012, 11:48 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Campbell County, TN, Claiborne County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 11:35 PM EDTTSTM WND DMGJellico, TNDISPATCH REPORTED MULTIPLE TREES DOWN ACROSS THE NORTHERN HALF OF THE COUNTY NEAR JELLICO...PEABODY...AND STINKING CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 8:35 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2853 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS54 KMRX 200257
SVRMRX
TNC013-025-151-200400-
/O.NEW.KMRX.SV.W.0236.120720T0257Z-120720T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1057 PM EDT THU JUL 19 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CAMPBELL COUNTY IN EAST TENNESSEE...
  CLAIBORNE COUNTY IN EAST TENNESSEE...
  SCOTT COUNTY IN EAST TENNESSEE...

* UNTIL MIDNIGHT EDT

* AT 1052 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM WILLIAMSBURG TO 6 MILES SOUTH OF MONTICELLO...AND MOVING
  SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  ONEIDA...HUNTSVILLE...JELLICO...BIG SOUTH FORK NATIONAL REFUGE...
  KETCHEN...WINFIELD...CLAIRFIELD...WHITE OAK...ELK VALLEY...
  SPRINGDALE AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM WITH A HISTORY OF PRODUCING WIND DAMAGE IN 
KENTUCKY. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING 
WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD 
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY 
FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.

&&

LAT...LON 3659 8378 3640 8361 3640 8377 3644 8381
      3642 8383 3644 8386 3643 8389 3640 8391
      3639 8464 3646 8471 3661 8479
TIME...MOT...LOC 0256Z 313DEG 27KT 3675 8412 3674 8484

$$

DGS
3 follow-up statements
819 
WWUS54 KMRX 200321
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1121 PM EDT THU JUL 19 2012

TNC013-025-151-200400-
/O.CON.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
SCOTT TN-CAMPBELL TN-CLAIBORNE TN-
1121 PM EDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR CLAIBORNE...CAMPBELL AND SCOTT COUNTIES...

AT 1119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM JELLICO TO BIG SOUTH FORK NATIONAL
REFUGE...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
WILLIAMSBURG TO 10 MILES WEST OF ONEIDA...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ONEIDA...HUNTSVILLE...WHITE OAK...ELK VALLEY...CLAIRFIELD...
  FINCASTLE AND SPRINGDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE ACROSS KENTUCKY. 
THIS IS A DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.

&&

LAT...LON 3659 8378 3640 8361 3640 8377 3644 8381
      3642 8383 3644 8386 3643 8389 3640 8391
      3639 8464 3646 8471 3661 8479
TIME...MOT...LOC 0321Z 315DEG 29KT 3657 8410 3652 8467

$$

DGS
254 
WWUS54 KMRX 200337
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 PM EDT THU JUL 19 2012

TNC025-200347-
/O.CAN.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
CLAIBORNE TN-
1137 PM EDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR CLAIBORNE COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.

LAT...LON 3659 8399 3654 8398 3643 8392 3643 8391
      3642 8390 3640 8391 3639 8464 3646 8471
      3661 8479
TIME...MOT...LOC 0337Z 317DEG 27KT 3646 8429

$$

TNC013-151-200400-
/O.CON.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
SCOTT TN-CAMPBELL TN-
1137 PM EDT THU JUL 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR CAMPBELL AND SCOTT COUNTIES...

AT 1133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR ELK
VALLEY...OR 11 MILES EAST OF ONEIDA...MOVING SOUTHEAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  ELK VALLEY...WHITE OAK AND FINCASTLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.

&&

LAT...LON 3659 8399 3654 8398 3643 8392 3643 8391
      3642 8390 3640 8391 3639 8464 3646 8471
      3661 8479
TIME...MOT...LOC 0337Z 317DEG 27KT 3646 8429

$$

DGS
638 
WWUS54 KMRX 200348
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1148 PM EDT THU JUL 19 2012

TNC013-151-200358-
/O.CAN.KMRX.SV.W.0236.000000T0000Z-120720T0400Z/
SCOTT TN-CAMPBELL TN-
1148 PM EDT THU JUL 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR CAMPBELL AND SCOTT COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM EDT FRIDAY
MORNING FOR EAST TENNESSEE.

LAT...LON 3659 8399 3654 8398 3643 8392 3643 8391
      3642 8390 3640 8391 3639 8464 3646 8471
      3661 8479
TIME...MOT...LOC 0348Z 317DEG 27KT 3640 8422

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:52 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 19, 8:52 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT THU JUL 19 2012

.DISCUSSION...
AN UPDATE WILL BE ISSUED TO ACCOUNT FOR THE NEW SVR TSTM
WATCH...AND REMOVAL OF THE PREVIOUS WATCH IN SW VA. PLENTY OF
INSTABILITY REMAINS ACROSS THE NORTHERN CUMBERLAND PLATEAU...AND WV
IMAGERY SHOWS UPPER DIFFLUENCE ACROSS THE REGION. THIS SHOULD HELP
THE SE MOVING STORMS IN KY TO MAINTAIN AT LEAST SOME OF THEIR
INTENSITY AS THEY MOVE INTO THE TN VALLEY. POPS AND TEMPS WILL BE
ADJUSTED ACCORDINGLY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS
Hazardous weather outlook, Jul 19, 4:31 AM EDT, 18 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
431 AM EDT THU JUL 19 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-200845-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
431 AM EDT THU JUL 19 2012 /331 AM CDT THU JUL 19 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS THE FORECAST
AREA THIS AFTERNOON AND EVENING...AND WILL BECOME CAPABLE OF
PRODUCING GUSTY OUTFLOW WINDS AND FREQUENT CLOUD TO GROUND
LIGHTNING. IN ADDITION...GIVEN THE VERY HUMID AIR MASS...LOCALLY
HEAVY RAINFALL IS EXPECTED WITH ANY STORMS THAT DO DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY...WITH THE
PRIMARY THREATS BEING LOCALIZED HEAVY RAIN...DAMAGING DOWN- BURST
WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TD/SON

In the hours before

Local storm report, Jul 19, 9:45 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     LONE MOUNTAIN           36.39N 83.59W
07/19/2012                   CLAIBORNE          TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN.

&&

KGUILLET
Local storm report, Jul 19, 9:46 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
946 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND DMG     2 SW TAZEWELL           36.44N 83.60W
07/19/2012                   CLAIBORNE          TN   911 CALL CENTER

            DISPATCH REPORTED A FEW TREES DOWN IN NEW TAZEWELL.

&&

KGUILLET
Special weather statement, Jul 19, 10:45 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1045 PM EDT THU JUL 19 2012

NCZ061-200330-
CLAY NC-
1045 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 1130 PM EDT...

AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF NANTAHALA LAKE...OR 9 MILES
EAST OF HAYESVILLE...MOVING NORTHWEST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TUSQUITEE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DGS
Special weather statement, Jul 19, 10:46 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1046 PM EDT THU JUL 19 2012

NCZ061-200330-
CLAY NC-
1046 PM EDT THU JUL 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 1130 PM EDT...

AT 1042 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF KNOXVILLE.  THIS STORM WAS
NEARLY STATIONARY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jul 19, 10:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1047 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     JELLICO                 36.58N 84.13W
07/19/2012                   CAMPBELL           TN   911 CALL CENTER

            DISPATCH REPORTED MULTIPLE TREES DOWN.

&&

KGUILLET
Local storm report, Jul 19, 10:49 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1049 PM EDT THU JUL 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/19/2012                   CAMPBELL           TN   911 CALL CENTER

            DISPATCH REPORTED MULTIPLE TREES DOWN.

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:22 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger53 min
Jul 19, 8:47 PM EDTAreal Flood AdvisoryMRXClaiborne, Hancock118 min
Jul 19, 9:02 PM EDTSevere Thunderstorm WarningMRXClaiborne, Union43 min
Jul 19, 9:28 PM EDTSevere Thunderstorm WarningMRXCampbell47 min
Jul 19, 10:09 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union51 min
Jul 19, 10:13 PM EDTAreal Flood AdvisoryMRXCampbell2 hr
Jul 19, 10:49 PM EDTAreal Flood AdvisoryMRXClaiborne, Union84 min
Jul 19, 11:13 PM EDTFlash Flood WarningMRXCampbell, Claiborne, Union3 hr
Jul 19, 11:55 PM EDTAreal Flood AdvisoryMRXAnderson79 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.